Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 59, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 12, 2013, 7:34 PM EDT for 4 counties in Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2013, 7:34 PM EDT (23:34 UTC)
- Expired
- Aug 13, 2013, 1:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:56 PM EDT | FLASH FLOOD | 3 Sse Max Meadows, VA | GLADE CREEK FLOODED ARCHER ROAD RESULTING IN ITS CLOSURE. |
| Aug 12, 8:00 PM EDT | FLASH FLOOD | 5 N Fries, VA | SEVERAL INCHES OF WATER WERE OBSERVED FLOWING OVER IVANHOE ROAD. |
| Aug 12, 8:20 PM EDT | FLASH FLOOD | 4 Se Fries, VA | FLOODING MADE THE INTERSECTION OF SHAW STREET AND GIVENS STREET IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
634
WGUS51 KRNK 122334
FFWRNK
VAC035-077-197-640-130530-
/O.NEW.KRNK.FF.W.0059.130812T2334Z-130813T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARROLL COUNTY IN SOUTHWEST VIRGINIA...
WYTHE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF GALAX IN SOUTHWEST VIRGINIA...
EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 130 AM EDT
* AT 728 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN WITH AN ADDITIONAL TWO INCHES POSSIBLE. AREAS IN
THE FLASH FLOOD WARNING THAT HAVE NOT SEEN RAIN AS OF 730
PM...WILL HAVE THESE THUNDERSTORMS MOVING INTO THE AREA WITH IN
THE HOUR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WYTHEVILLE...
GALAX CITY...
HILLSVILLE...
SPEEDWELL...
AND FRIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3685 8130 3707 8092 3707 8091 3703 8090
3696 8081 3674 8063 3656 8109 3657 8110
$$
RS2 follow-up statements
992
WGUS71 KRNK 130046
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT MON AUG 12 2013
VAC035-077-197-640-130530-
/O.CON.KRNK.FF.W.0059.000000T0000Z-130813T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-WYTHE VA-CITY OF GALAX VA-GRAYSON VA-
846 PM EDT MON AUG 12 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
CARROLL COUNTY IN SOUTHWEST VIRGINIA...
WYTHE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF GALAX IN SOUTHWEST VIRGINIA...
EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
AT 840 PM EDT...DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN FELL
IN THE BIG AND LITTLE REED ISLAND CREEK BASINS THIS EVENING. EVEN
THOUGH THE HEAVY RAIN HAS MOVED EAST OF THE AREA...RUNOFF FROM THIS
EVENINGS STORMS WILL CONTINUE FOR THE NEXT COUPLE OF HOURS. IF
TRAVELING TONIGHT...ESPECIALLY IN FLOOD PRONE AREAS...EXERCISE
CAUTION WHEN ENCOUNTERING WATER OVER THE ROADS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WYTHEVILLE...
GALAX CITY...
HILLSVILLE...
SPEEDWELL...
AND FRIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3685 8130 3707 8092 3707 8091 3703 8090
3696 8081 3674 8063 3656 8109 3657 8110
$$
RS337
WGUS71 KRNK 130323
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 PM EDT MON AUG 12 2013
VAC035-077-197-640-130333-
/O.CAN.KRNK.FF.W.0059.000000T0000Z-130813T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-WYTHE VA-CITY OF GALAX VA-GRAYSON VA-
1123 PM EDT MON AUG 12 2013
...THE FLASH FLOOD WARNING FOR
CARROLL COUNTY...
WYTHE COUNTY...
CITY OF GALAX COUNTY...
AND EASTERN GRAYSON COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3685 8130 3707 8092 3707 8091 3703 8090
3696 8081 3674 8063 3656 8109 3657 8110
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:02 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 12, 4:02 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT MON AUG 12 2013
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TONIGHT AND WILL CROSS THROUGH
THE REGION ON TUESDAY. A LARGE HIGH PRESSURE SYSTEM WILL BUILDS IN
OVER THE OHIO VALLEY AND NEW ENGLAND TUESDAY NIGHT AND
WEDNESDAY...WHICH WILL BRING IN COOLER AND DRIER WEATHER.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 300 PM EDT MONDAY...
LOW LEVEL WINDS BACK TO THE SOUTHWEST BY LATE THIS AFTERNOON THEN
BECOME NORTHWEST BEHIND THE FRONT ON TUESDAY. SURFACE AND 850 MB
FRONT ARE SOUTH OF THE FORECAST AREA BY THE END OF THE DAY
TUESDAY...WITH 850 MB TEMPERATURES STARTING TO DROP.
PRECIPITABLE WATER VALUES WERE BACK UP IN THE 1.5 TO 1.9 INCH RANGE
AND WILL REMAIN NEAR THOSE VALUES UNTIL THE FRONT GOES THROUGH.
FOCUS OF LIFT REMAINS IN THE WESTERN AND NORTHERN COUNTY WARNING
AREA WITH THE SHORT WAVE COMING OUT OF KENTUCKY THIS EVENING. HRRR
HAS THIS PRECIPITATION IN THE COUNTY WARNING AREA BETWEEN 6PM AND
2AM. ALSO EXPECTING SCATTERED LATE AFTERNOON AND EVENING
THUNDERSTORMS ALONG THE SOUTHERN BLUE RIDGE INTO THE ADJACENT
FOOTHILLS. COVERAGE OF THESE STORMS WILL DIMINISH AFTER SUNSET.
PRECIPITATION WITH THE FRONT WILL HAVE THE BEST AREAL COVERAGE IN
THE WEST FROM 2AM/06Z THROUGH 12Z/8AM. THEN AS THE FRONT MOVES
SOUTHEAST INTO THE MORE UNSTABLE AIR MASS IN THE PIEDMONT...THE
HIGHEST PROBABILITY OF PRECIPITATION AFTER 18Z/2PM WILL BE EAST OF
THE BLUE RIDGE.
WILL TREND TOWARD WARMER GUIDANCE FOR OVERNIGHT LOWS AHEAD OF THE
FRONT. NOT EXPECTING A LARGE TEMPERATURE RISE IN THE WEST TUESDAY
BEHIND THE FRONT...WITH THE PRECIPITATION AND CLOUD COVER. WILL USE
A BLEND OF GUIDANCE IN THE EAST FOR HIGHS TUESDAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 230 PM EDT MONDAY...
TUESDAY NIGHT WE EXPECT SHOWERS AND SOME LINGERING STORMS TO
CONTINUE INTO THE EVENING HOURS IN ASSOCIATION WITH THE EXITING COLD
FRONT. THE GREATEST CONCENTRATION OF THESE WILL BE ALONG AND EAST OF
A LINE FROM LYNCHBURG VA TO REIDSVILLE NC. THE ACTIVITY WILL
PROGRESS EASTWARD OUR OF THE REGION AS THE NIGHT PROGRESSES.
LINGERING MOISTURE IN THE WESTERN PART OF THE AREA AND NORTHWEST
FLOW WILL ALLOW FOR SOME ISOLATED UPSLOPE SHOWERS ACROSS SOUTHEAST
WEST VIRGINIA THROUGH ABOUT MIDNIGHT.
DRIER AIR WORKS ITS WAY INTO THE REGION BY WEDNESDAY MORNING...AND
LATEST GUIDANCE PLACES THE INFLUENCE OF THE FRONT TO OUR SOUTH.
SURFACE HIGH PRESSURE WILL BUILD SOUTH ALONG THE LEE OF THE
APPALACHIANS WEDNESDAY NIGHT INTO THURSDAY. ANTI-CYCLONIC FLOW
AROUND THE HIGH MAY HELP BRING A BIT OF MOISTURE BACK INTO THE
NORTHERN MOUNTAINS AND FOOTHILLS OF OF NC DURING THIS TIME
PERIOD...ALONG WITH A SMALL CHANCE OF SOME SHOWERS.
OTHERWISE...DRIER AND COOLER WEATHER IS EXPECTED DURING THIS PORTION
OF THE FORECAST. ALTHOUGH...CLOUD COVER MAY STAY
ABUNDANT...ESPECIALLY ACROSS THE SOUTH...AS THE FLOW AROUND THE HIGH
BEGINS TO TAP ATLANTIC MOISTURE AND ADVECTS IT ACROSS OUR REGION.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...
THE LATTER HALF OF THE FORECAST PERIOD WILL BE MARKED AS ONE WITH
PROGRESSIVELY INCREASING CHANCES OF PRECIPITATION. THE AXIS OF THE
DRY UPPER TROUGH AND SURFACE HIGH PRESSURE SYSTEM OVER THE REGION
WILL BEGIN TO SHIFT EASTWARD. WHILE THIS IS TAKING PLACE...MODEL
GUIDANCE OFFERS A SOLUTIONS THAT PLACE A DEVELOPING UPPER LOW OVER
THE CENTRAL U.S. AND A STRENGTHENING POTENTIAL TROPICAL LOW IN THE
NORTHERN GULF OF MEXICO. HOW THE TWO LOW PRESSURE CENTERS WILL
INTERACT WITH EACH OTHER STILL IS NOT AT A HIGH CONFIDENCE LEVEL.
HOWEVER...WHAT IS GAINING IN CONFIDENCE IS INCREASING EASTERLY FLOW
ACROSS THE REGION ON THE NORTHEAST SIDE OF THE SYSTEM/S. THIS WILL
HELP MAINTAIN THE TAIL OF THE DEPARTING HIGH ALONG THE LEE OF THE
APPALACHIANS FOR A BIT LONGER THAN EARLIER FORECASTS OFFERED. AS
SUCH...TODAY/S FORECAST FOR THURSDAY NIGHT INTO FRIDAY OFFERS A
SOMEWHAT DRIER...ALBEIT CLOUDY FORECAST FOR THE AREA. LIGHT RAIN
WILL CONTINUE TO BE MENTIONED OVER THE NORTHERN MOUNTAINS AND
FOOTHILLS OF NORTH CAROLINA.
AS WE PROGRESS INTO THE WEEKEND...CURRENT MODEL TRENDS OFFER A
STALLED DEEPENING LOW OVER THE CENTRAL U.S. WITH THE LOW ALONG THE
GULF BEING TRANSPORTED NORTHWARD ON THE EAST SIDE OF THE CENTRAL
CONUS TROUGH. THIS WOULD ALLOW FOR BETTER DYNAMICS AND MOISTURE
FLOW ACROSS THE REGION. THIS WILL LEAD TO BETTER CHANCE OF FIRST
LIGHT TO MODERATE RAIN OVER THE AREA THROUGH SATURDAY...AND THEN
BETTER CHANCES OF SHOWERS AND SOME THUNDERSTORMS BY SUNDAY. WHILE
ACTIVITY MAY TAPER OFF A BIT ON MONDAY...THE CENTRAL CONUS TROUGH
WOULD STILL BE TO OUR WEST BE A FEATURE TO POTENTIALLY INFLUENCE OUR
WEATHER PAST DAY 7.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 100 PM EDT MONDAY...
SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW THAT THE SUN WHICH
QUICKLY BURNED OFF THE MORNING FOG IS BEGINNING TO FALL BEHIND SOME
LOW LEVEL CU ACROSS THE WEST WELL AHEAD OF AN ADVANCING COLD FRONT.
BLF IS THE ONLY SITE THIS AFTERNOON WITH VCTS IN THE TAF...AS
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FAR SOUTHWEST. ALL
OTHER TAF LOCATIONS SHOULD REMAIN VFR THROUGH THE REMAINDER OF THE
DAY.
HIGH DEWPOINTS IN THE UPPER 60S TO LOWER 70S WILL ONCE AGAIN ALLOW
PATCHY FOG TO DEVELOP OVERNIGHT. AT THIS POINT ONLY HAVE LWB
DROPPING DOWN TO IFR...WITH REMAINING TAF LOCATIONS DROPPING TO
MVFR. ONLY ROA IS EXPECTED TO STAY AT VFR THROUGH THE EVENING.
SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION TONIGHT AND
TOMORROW AS THE COLD FRONT SWEEPS THROUGH THE AREA. VCTS IS
MENTIONED ACROSS THE WEST LATE TONIGHT AND OUT EAST BY EARLY IN THE
DAY ON TUESDAY. BLF/LWB/BCB ARE EXPECTED TO REMAIN MVFR FROM LATE
TONIGHT THROUGH THE TAF PERIOD ON TUESDAY. LYH/DAN SHOULD RETURN TO
VFR TUESDAY MORNING BY 14Z...DROPPING BACK DOWN TO MVFR ONLY DURING
PERIODS OF SHOWERS AND THUNDERSTORMS.
THE COLD FRONT...AND ASSOCIATED HIGH PRESSURE...WILL LIKELY BE
STRONG ENOUGH TO PUSH THE TROPICAL AIRMASS OUT OF THE AREA FOR A
COUPLE OF DAYS...BRINGING A GOOD OPPORTUNITY FOR WIDESPREAD VFR
WEATHER THAT MAY LAST OVER MUCH OF THE AREA LATER TUESDAY NIGHT INTO
THURSDAY BEFORE MOISTURE BEGINS TO RETURN NORTHWARD ON THE BACK SIDE
OF THE HIGH LATE IN THE WEEK. ONE EXCEPTION WILL BE AT THE
SOUTHEASTERN WV TERMINAL FORECAST SITES...WHERE RETURN TO VFR
WEATHER WITH NO FLIGHT RESTRICTIONS MAY BE DELAYED UNTIL MID TO LATE
WEDNESDAY DUE TO COOL UPSLOPING WINDS.
&&
.HYDROLOGY...
AS OF 355 PM EDT MONDAY...
WILL ISSUE FLASH FLOOD WATCH IN THE WESTERN COUNTY WARNING AREA
WHERE FLASH FLOOD GUIDANCE IS LOW AND ALONG THE SOUTHERN BLUE
RIDGE THAT HAD HAD POCKETS OF HEAVY RAIN IN THE PAST 24 TO 48
HOURS.
LOCALLY HEAVY RAIN RATES ARE LIKELY AND WITH THE COMBINATION OF
THE SHORT WAVE COMING THROUGH THIS EVENING...THEN THE ADDED
PRECIPITATION OF WITH THE FRONT WILL ENHANCE THE THREAT OF
FLOODING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ007-009>017-
032.
NC...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NCZ001>003-018-
019.
WV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ042>045.
&&
SYNOPSIS...WERT
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...CF/WERT
HYDROLOGY...AMSHazardous weather outlook, Aug 12, 4:07 PM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 407 PM EDT MON AUG 12 2013 NCZ001>003-018-019-VAZ007-009>017-032-WVZ042>045-131100- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER- SUMMERS-MONROE-GREENBRIER- 407 PM EDT MON AUG 12 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. A FEW OF STORMS MAY BECOME SEVERE...PRODUCING LOCALLY DAMAGING WINDS TUESDAY AS WELL. TUESDAY NIGHT THROUGH SUNDAY...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ018>020-022>024-033>035-043>047-058-059-131100- STOKES-ROCKINGHAM-CASWELL-YADKIN-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 407 PM EDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN...POSSIBLY RESULTING IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ON TUESDAY...ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN...POSSIBLY RESULTING IN MINOR FLOODING. A FEW OF STORMS MAY BECOME SEVERE...PRODUCING LOCALLY DAMAGING WINDS. TUESDAY NIGHT THROUGH SUNDAY...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 6:14 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT MON AUG 12 2013
VAZ007-009-010-122315-
SMYTH VA-BLAND VA-TAZEWELL VA-
614 PM EDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 715 PM EDT
* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TAZEWELL...MOVING TO THE EAST AT 15 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF
4 TO 6 INCHES PER HOUR WILL ALSO REDUCE VISIBILITIES TO NEAR ZERO
AS THIS STORM TRACKS EAST. IF THESE HIGH RAINFALL RATES REMAIN
OVER AN AREAS FOR A PERIOD...A FLASH FLOOD WARNING MAY NEED TO BE
ISSUED WITHIN THE HOUR.
* LOCATIONS IMPACTED INCLUDE...
BURKES GARDEN...
TAZEWELL...
CERES...
ASBERRYS...
AND GRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3717 8152 3716 8124 3697 8134 3696 8136
3697 8136 3696 8138 3695 8138 3701 8157
TIME...MOT...LOC 2206Z 274DEG 14KT 3708 8153
RSSpecial weather statement, Aug 12, 6:33 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT MON AUG 12 2013
VAZ009-122330-
SMYTH VA-
633 PM EDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 730 PM EDT
* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASBERRYS TO
SALTVILLE...MOVING TO THE EAST AT 15 MPH.
* VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER
TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. RAINFALL RATES OF 4 TO 6 INCHES PER HOUR WILL ALSO REDUCE
VISIBILITIES TO NEAR ZERO AS THIS STORM TRACKS EAST.
* LOCATIONS IMPACTED INCLUDE...
MARION...
SALTVILLE...
CHILHOWIE...
SUGAR GROVE...
AND QUARRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3695 8181 3697 8172 3694 8167 3699 8157
3701 8147 3701 8147 3699 8148 3700 8147
3701 8144 3691 8133 3678 8126 3671 8153
3666 8154 3664 8162 3680 8170 3693 8183
TIME...MOT...LOC 2224Z 280DEG 13KT 3697 8157 3684 8186
RSSpecial weather statement, Aug 12, 6:49 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT MON AUG 12 2013
VAZ010-012-122330-
BLAND VA-WYTHE VA-
649 PM EDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 730 PM EDT
* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CERES...MOVING TO THE EAST AT 20 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
BLAND...
RURAL RETREAT...
FAVONIA...
AND SUITER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3708 8129 3710 8127 3712 8126 3715 8124
3701 8089 3677 8125 3684 8130 3690 8132
3696 8139
TIME...MOT...LOC 2245Z 279DEG 33KT 3701 8126
RSLocal storm report, Aug 12, 6:50 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 2 S RICHLANDS 37.07N 81.80W
08/12/2013 TAZEWELL VA BROADCAST MEDIA
ROOF OFF HOUSE AND A TREE DOWN NEAR RICHLANDS. RELAYED BY
NWS CHARLESTON WV FROM MEDIA.
&&
WHPLocal storm report, Aug 12, 7:12 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FLASH FLOOD 5 ENE RICHLANDS 37.12N 81.71W
08/12/2013 TAZEWELL VA DEPT OF HIGHWAYS
BANDY ROAD CLOSED DUE TO FLOODING.
&&
WHPSpecial weather statement, Aug 12, 7:17 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT MON AUG 12 2013
VAZ012-015-016-130015-
GRAYSON VA-WYTHE VA-CARROLL VA-
717 PM EDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
WYTHE COUNTY IN SOUTHWEST VIRGINIA...
CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 815 PM EDT
* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAVONIA TO
ATKINS...MOVING TO THE SOUTHEAST AT 15 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
GALAX CITY...
HILLSVILLE...
SPEEDWELL...
INDEPENDENCE...
AND FRIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3677 8126 3682 8129 3705 8090 3676 8063
3658 8117 3675 8133
TIME...MOT...LOC 2315Z 311DEG 27KT 3700 8121 3685 8139
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:02 PM EDT | Areal Flood Advisory | RNK | Smyth | 118 min |
| Aug 12, 4:17 PM EDT | Flash Flood Watch | RNK | Bland, Carroll, Floyd, Giles, Grayson, Montgomery and 7 more | 27 hr |
| Aug 12, 5:23 PM EDT | Special Weather Statement | RNK | Tazewell | 67 min |
| Aug 12, 5:44 PM EDT | Special Weather Statement | RNK | Tazewell | 46 min |
| Aug 12, 6:00 PM EDT | Flash Flood Warning | RNK | Tazewell | 6 hr |
| Aug 12, 6:14 PM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| Aug 12, 6:33 PM EDT | Special Weather Statement | RNK | Smyth | 57 min |
| Aug 12, 6:49 PM EDT | Special Weather Statement | RNK | Wythe | 41 min |
| Aug 12, 7:02 PM EDT | Flash Flood Warning | RNK | Bland, Wythe | 6 hr |
| Aug 12, 7:17 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, Wythe, City of Galax | 58 min |
| Aug 12, 7:58 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Patrick | 62 min |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.